Taking an OTC remedy without reading the label
When it comes to over-the-counter drugs, many people have a blasé attitude, thinking, They can’t really hurt me, right? Wrong. Plenty of people end up with serious health problems from accidentally taking too much of an over-the-counter drug (such as a painkiller), overusing drugs such as laxatives or acid blockers, or taking something that interferes with another medication they’re on. No matter how innocuous a drug may seem, it’s always smart to read the label. It might surprise you.
Taking sedatives if you have heartburn
People who took prescription drugs called benzodiazepines (Valium, Xanax, Halcion) to fall asleep were 50 per cent more likely to have heartburn at night than those who didn’t in one large survey. Other research has shown that these prescription anti-anxiety drugs loosen up the lower oesophageal sphincter, the ring of muscle that keeps stomach acid where it belongs.
Acid reflux can masquerade as anything from a cold to poor dental hygiene. Discover 6 subtle signs of acid reflux you might be ignoring.
Taking an antidiarrhoeal if you have a fever
Never treat yourself at home with a diarrhoea remedy if you also have a fever or if there’s blood or mucus in your bowel movements. These are signs of an infection and warrant a visit to your doctor.